Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

ALT raised to 114 in ovarian cancer patient - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Excellent Posted in: Cervical and Ovarian Cancer
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3391 Questions
User :   My 82 year old mother is undergoing chemo (Carboplatin and Doxil) for ovarian cancer and doing very well. We just got the results of her blood tests and the ALT was 114 . . . only two weeks before it was 20, which is what it has been since she was diagnosed. I know this test can indicate a tumor on the liver, but since it was such a drastic increase and not a gradual one, what are some other reasons besides the cancer. I read it could also measure heart damage, which Doxil can cause, but again, wouldn't that have shown a gradual increase? What could have cause this significant increase.
Doctor :   Hi
Doctor :   Let me read the query and reply you in couple of minutes
User :   Thank you.
User :   By the way her AST was totally normal at 18.
Doctor :   The titres of ALT can vary within hours
User :   What are titres?
Doctor :   I mean the numbers
Doctor :   In your mother case, it is a drastic or gradual increase
Doctor :   we do not know
Doctor :   But the possibilities are
User :   It was a drastic increase in a period of two weeks.
Doctor :   Ok
Doctor :   We say drastic if it happens within a day or two
Doctor :   in case of ALT
User :   Oh, okay, so 2 weeks doesn't qualify as drastic. So what are the possiblities?
Doctor :   1) secondary metastases of cancer to liver
Doctor :   2) Chemotherapy alone
Doctor :   3) Nutritional status can also increase
Doctor :   It would be very tough to interpret a single reading like ALT alone for any physician unless he is a primary physician and knows the patient since the start of the problem
User :   If it is secondary metastases of cancer to the liver, it would be caught early and could be stopped?
Doctor :   It could be caught by MRI scan
User :   She has another blood test a week from Monday, so I guess I shouldn't be concerned until then. Couldn't it be even a virus that could cause it to go up? Maybe something she ate. This is not a fasting test that she has.
Doctor :   Absolutely infections can push up the levels
Doctor :   We have to have a clinical picture in toto to be able to guide you, the complete Liver function test, serial titres of ALT
Doctor :   MRI, etc
User :   Her C.A.T. scan is scheduled for December 10th . . . the one prior to this showed her cancer free. The AST part of the blood test was totally normal at 18.
Doctor :   Ok
Doctor :   That is fine
Doctor :   The ALT values that you mentioned are not too concerning for me now
User :   So worse case scenario . . . liver cancer. Can it be stopped with early detection?
Doctor :   It can just be due to chemotherapy, or the other medicines she might be receiving
Doctor :   Liver cancer shows a huge increase
Doctor :   The next step is to serially follow up with ALT levels without deriving any dangerous conclusions
User :   I am glad you are not too concerned. I realize it could be the chemo. She has had chemo for two years now. After her initial treatment of 27 treatments of Carboplatin and Taxol once a week, he put her on Carboplatin and Doxil, but only once a month. A month ago he discontinued the Carboplatin.
User :   Would you consider 20 to 114 a huge increase?
Doctor :   Not really
Doctor :   I am not yet concerned for one more reason, because you first mentioned that she is still doing well
User :   What a relief. You have made me feel so much better. My mother feels great even on chemo once a month and lives a totally normal life. She fixed Thanksgiving dinner for 14 yesterday, so I guess if she had liver cancer this would be impossible.
Doctor :   So lab tests have importance only with a correlated clinical picture
User :   Thank you so much for your help. Yes, we have her history and copies of her labs for two years, and this is the first time her ALT has been over 20. When she was younger she had a gallstone she said it soared to the thousands!
Doctor :   Do you have any more questions?
User :   Ovarian cancer is a terrible disease, but she has a marvelous oncologist.
Doctor :   Yes
Doctor :   But that is OK after chemo
User :   Her ankle is swollen, but the oncologist said it was probably because of the chemo. They removed so many lymph nodes there are no as many as usual to remove the lymph fluids.
User :   Thanks for your time.
Doctor :   Age related swelling is common
Doctor :   her medications can also cause it
User :   Thank you! Goodbye
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor